Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 33, NWS Rapid City, SD

June 5, 2012Lawrence County, South Dakota

NWS Rapid City, SD issued this wind advisory at Jun 5, 2012, 8:38 PM MDT for Lawrence County, South Dakota. It took effect at Jun 5, 2012, 9:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2012, 8:38 PM MDT (02:38 UTC)
In effect from
Jun 5, 2012, 9:00 PM MDT
Expired
Jun 6, 2012, 6:10 AM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

County Lawrence County, SD

The radar

The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WWUS73 KUNR 060238
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
838 PM MDT TUE JUN 5 2012

SDZ025-060900-
/O.CAN.KUNR.WI.Y.0032.000000T0000Z-120606T0900Z/
/O.NEW.KUNR.WI.Y.0033.120606T0300Z-120606T0900Z/
NORTHERN FOOT HILLS-
INCLUDING THE CITY OF...SPEARFISH
838 PM MDT TUE JUN 5 2012

...WIND ADVISORY IN EFFECT UNTIL 3 AM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM MDT WEDNESDAY. 

* SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH WILL DEVELOP
  AGAIN THIS EVENING AND WILL CONTINUE THROUGH EARLY WEDNESDAY MORNING.

* SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... 
  ESPECIALLY LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS...
ESPECIALLY ON OPEN STRETCHES...OR AS YOU APPROACH THE CREST OF
HILLS. ALSO BE ALERT FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ001-002-012>014-026-027-030>032-041-042-072>074-060345-
/O.CAN.KUNR.WI.Y.0032.000000T0000Z-120606T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-SHANNON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...HOT SPRINGS...
FOLSOM...WALL...PHILIP...EDGEMONT...PINE RIDGE...KYLE...STURGIS...
UNION CENTER...HERMOSA
838 PM MDT TUE JUN 5 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 



$$
2 follow-up statements
771 
WWUS73 KUNR 060801
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
201 AM MDT WED JUN 6 2012

SDZ025-061300-
/O.EXT.KUNR.WI.Y.0033.000000T0000Z-120606T1300Z/
NORTHERN FOOT HILLS-
INCLUDING THE CITY OF...SPEARFISH
201 AM MDT WED JUN 6 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM MDT THIS MORNING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 AM MDT THIS MORNING. 

* SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
  THROUGH EARLY THIS MORNING.

* SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... 
  ESPECIALLY LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS...
ESPECIALLY ON OPEN STRETCHES...OR AS YOU APPROACH THE CREST OF
HILLS. ALSO BE ALERT FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
879 
WWUS73 KUNR 061210
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
610 AM MDT WED JUN 6 2012

SDZ025-061315-
/O.CAN.KUNR.WI.Y.0033.000000T0000Z-120606T1300Z/
NORTHERN FOOT HILLS-
INCLUDING THE CITY OF...SPEARFISH
610 AM MDT WED JUN 6 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jun 5, 6:43 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 5, 6:43 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT TUE JUN 5 2012

.UPDATE...HAVE EXTENDED WIND ADVISORY UNTIL 9 PM MDT OVER
NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF THE BLACK
HILLS.

&&

.AVIATION...00Z TAF FORECAST
GUSTY SOUTH-SOUTHEAST WINDS WILL CONTINUE ACROSS THE REGION
THROUGH THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP THIS EVENING ACROSS NORTHEASTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA WITH STRONG GUSTY WINDS EXPECTED NEAR ANY
THUNDERSTORMS. A SLOW MOVING COLD FRONT WILL CROSS THE FORECAST
AREA EARLY WEDNESDAY MORNING...WITH WINDS SHIFTING TO THE WEST TO
NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 520 PM MDT TUE JUN 5 2012/

DISCUSSION...UPPER LEVEL RIDGE EXTENDING N-S OVER THE PLAINS WITH
LONG WAVE TROF FROM PACIFIC NORTHWEST TO SOUTHWESTERN US. SHORT
WAVE OVER SERN WY-NE PANHANDLE LIFTING NORTHWARD WITH A FEW
THUNDERSTORMS DEVELOPING OVER EASTERN WY. A FEW THUNDERSTORMS MAY
REACH FORECAST AREA THIS EVENING...BUT INSTABILITY IS WEAK...SO DO
NOT EXPECT THEM TO BECOME STRONG. SURFACE LOW OVER CENTRAL WY
WITH STRONG PRESSURE GRADIENT EASTWARD TO CENTRAL SD. WIND GUSTS
WILL BEGIN TO DECREASE THIS EVENING AS LOW TRACKS TO THE
NORTHEAST...ALTHOUGH BUFKIT SOUNDINGS SHOWING >50 KT SOUTHERLY
WINDS JUST ABOVE THE GROUND OVER THE NORTHERN BLACK HILLS...SO
HAVE EXTENDED THE WIND ADVISORY FOR THE NORTHERN FOOT HILLS UNTIL
EARLY MORNING. COLD FRONT WILL CROSS THE AREA WED...WITH A BAND OF
SHOWERS AND THUNDERSTORMS AHEAD OF IT AND SKIES CLEARING BEHIND
IT. ANOTHER STRONGER WAVE DEVELOPS OVER NERN CO WED EVENING AND
LIFTS ACROSS WESTERN SD.

EXTENDED...GFS/ECMWF IN DECENT AGREEMENT FOR THE EXTENDED PERIOD.
UPPER LOW OFF THE WASHINGTON/OREGON COAST WILL CROSS SOUTHERN CANADA
AND THE NORTHERN HIGH PLAINS FROM FRIDAY THROUGH THE WEEKEND.
PRESSURE FALLS ACROSS MONTANA/WYOMING ASSOCIATED WITH DEVELOPING
SURFACE LOW WILL RESULT IN SOUTHERLY FLOW ACROSS WESTERN SOUTH
DAKOTA. SUFFICIENT INSTABILITY FOR A FEW THUNDERSTORMS...THOUGH WARM
MID LEVEL TEMPERATURES AND LACK OF STRONG UPPER LEVEL FORCING WILL
LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT. UPPER LOW TRACKS ACROSS
SOUTHERN CANADA...AS SURFACE LOW/COLD FRONT SLIDES THROUGH THE
DAKOTAS. VERY WARM TEMPERATURES AHEAD OF THE COLD FRONT ON FRIDAY
AND SATURDAY...WITH HIGHS 15-20F ABOVE AVERAGE. UPPER LOW SHIFTS
EAST FOR MONDAY....WITH COOLER HIGH PRESSURE SLIDING THROUGH THE
NORTHERN PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR BUTTE-CUSTER CO
     PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SHANNON-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR NORTHERN FOOT HILLS.

WY...NONE.
&&
Hazardous weather outlook, Jun 5, 4:43 AM MDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
443 AM MDT TUE JUN 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
443 AM MDT (543 AM CDT) TUE JUN 5 2012

.WIND ADVISORY TODAY FOR WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTH TO SOUTHEASTERLY WINDS WILL INCREASE AND BECOME GUSTY TODAY.
THE STRONGEST WINDS WILL BE OVER NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA WHERE WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY
INTO TONIGHT AS A ROUND OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF
THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS
AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER PORTIONS OF
THE AREA THROUGH SUNDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR

In the hours before

Local storm report, Jun 5, 4:17 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST ENE PINE HAVEN          44.35N 104.80W
06/05/2012  M62 MPH          CROOK              WY   TRAINED SPOTTER

&&

WFO UNR
Special weather statement, Jun 5, 6:15 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT TUE JUN 5 2012

WYZ057-058-060115-
WESTON WY-WYOMING BLACK HILLS WY-
615 PM MDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTON COUNTY UNTIL 715 PM MDT...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH STRONG WINDS ALONG A LINE EXTENDING FROM 14 MILES
NORTH OF CLARETON TO 8 MILES SOUTHEAST OF CLARETON TO MORRISEY...AND
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN NEWCASTLE...
  UPTON...
  OSAGE...
  FOUR CORNERS...
  BUCKHORN...

&&

LAT...LON 4417 10474 4414 10433 4416 10409 4351 10411
      4352 10477 4377 10501
TIME...MOT...LOC 0015Z 210DEG 25KT 4391 10475 4362 10459
          4357 10433

RICHARDS
Special weather statement, Jun 5, 7:03 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT TUE JUN 5 2012

WYZ056>058-060145-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
703 PM MDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN
WESTON COUNTIES UNTIL 745 PM MDT...

AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UPTON...OR 24 MILES SOUTHWEST OF SUNDANCE...
MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNDANCE...
  PINE HAVEN...
  KEYHOLE RESERVOIR...
  CARLILE...
  DEVILS TOWER JUNCTION...
  WARREN PEAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 157 AND
189...

&&

LAT...LON 4453 10492 4448 10430 4403 10459 4404 10489
TIME...MOT...LOC 0103Z 188DEG 32KT 4416 10469

RICHARDS
Special weather statement, Jun 5, 8:32 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT TUE JUN 5 2012

WYZ054-055-058-060315-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTON WY-
832 PM MDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL AND EXTREME
WESTERN WESTON COUNTIES UNTIL 915 PM MDT...

AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
SAVAGETON TO 15 MILES SOUTHEAST OF PINE TREE JUNCTION...AND MOVING
NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WRIGHT...
  DOWNTOWN GILLETTE...
  RENO JUNCTION...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 112 AND
147...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4456 10567 4443 10509 4355 10508 4349 10547
      4349 10560 4392 10581
TIME...MOT...LOC 0232Z 190DEG 39KT 4401 10567 4356 10551

RICHARDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:56 PM MDTSpecial Weather StatementUNRFall River49 min
Jun 6, 4:46 PM MDTSpecial Weather StatementUNRFall River44 min

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.